This is a 51 year-old male with a past medical history of stage IV NSCLC being treated with Nivolumab, an anti-tumor monoclonal antibody. He presented to urgent care with nausea, decreased appetite, hypoactivity and disorientation. His symptoms progressed over the previous 3 weeks. On initial exam he was disoriented to person, time, and place. His blood pressure was 89/43mmHg. Laboratory results revealed a low sodium level of 118mmol/L, a low serum osmolality of 244mOsm/kg, and a high urine sodium level of 163mmol/L. Urine osmolality was normal. Based on the patient’s symptoms, vital signs, and laboratory results, we were highly suspicious for acute adrenal insufficiency. Subsequent laboratory results revealed IGF-1, FSH, LH, and TSH levels within normal limits. A cosyntropin stimulation test was performed and primary adrenal insufficiency was confirmed. The patient was placed on steroids. The patient’s nausea and anorexia resolved over the course of his hospital stay. Nivolumab was discontinued due to the possibility of drug-induced primary adrenal insufficiency.
Cancer cells have the ability to manipulate their microenvironment in order to grow, invade surrounding tissues, and metastasize. New methods of immunotherapy are being developed to manipulate the interaction between the immune system and tumors. One therapy includes disrupting the interaction between programmed cell death 1 (PD-1) protein and one of its ligands, PD-L1. By disrupting this interaction, anti-tumor activity is increased by decreasing tumor initiated anergy. Nivolumab, an engineered antibody, was developed to block PD-1/PD-L1 interaction. Because of this mechanism of action immune mediated adverse events can occur including: pneumonitis, colitis, hepatitis, nephritis and endocrinopathies as well as others. We believe it caused drug-induced primary adrenal insufficiency in our patient. The mechanism by which this occurred is likely due to targeting of the adrenal gland by uncontrolled activity of the immune system, blunting of the adrenal axis, or molecular mimicry.
Adrenal failure is a life threatening event and when encountered in practice requires prompt recognition and treatment. The findings in this case support drug induced adrenal insufficiency as an adverse effect of Nivolumab. Nivolumab is recently FDA approved for treatment of advanced melanoma, metastatic non -small cell lung cancer and renal cell carcinoma. Hospitalists caring for oncology patients need to have an index of suspicion and promptly recognize these adverse effects as immune therapies become more widely used. These adverse events are often life threatening and therefore it is also imperative that patient’s receiving these agents are educated to report new symptoms immediately.
To cite this abstract:Grenier M, Maditz R, Pabbathi S. Can’t Cope with the Stress of Nivolumab Therapy: Immune Mediated Adrenal Insufficiency. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 527. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/cant-cope-with-the-stress-of-nivolumab-therapy-immune-mediated-adrenal-insufficiency/. Accessed September 18, 2019.